Dandruff shampoo restores social life
Q. I have been suffering from rosacea for years. Lately it has really started to affect my life, to the point that I don’t want to go out in public anymore.
I read your column and immediately went to the store and bought T/Gel. It started to work right away. Three days later, the redness on my face has almost entirely cleared up.
I am nervous that rosacea will become immune to this remedy. Do any of your readers have anecdotes about rosacea coming back because it built up immunity to T/Gel?
A. Rosacea is an inflammatory condition that makes the skin of the face red. Frequently as it worsens, there are pimples and bumps on the skin. Severe cases can definitely affect a person’s appearance and self-confidence.
In the column you read, a person reported that washing the skin with the dandruff shampoo Neutrogena T/Gel helped clear up the redness. It isn’t yet clear exactly how this coal-tar-based product changes the conditions that lead to rosacea.
Scientists believe that overabundance of skin mites called Demodex folliculorum and possibly the bacteria they carry, Bacillus oleronius, trigger an immune response. The skin reacts by producing antimicrobial compounds that cause inflammation and lead to redness.
Part of the problem with rosacea is an overactive immune response in the skin. We don’t know if the skin cells ultimately will develop resistance to the shampoo. Switching occasionally to different dandruff shampoos, such as those with selenium sulfide, may reduce resistance.
Q. Excedrin contains caffeine. Discontinuing Excedrin gave me a horrible caffeine-withdrawal headache. I had to cut down on the Excedrin dose gradually to be able to stop.
A. Rebound headaches can occur when people overuse their pain relievers. Experts suggest that if someone is relying on an analgesic more than 12 days a month, that is a red flag for problems. Cutting back, however, can be challenging and will likely require supervision by a headache specialist.
Caffeine can boost the pain-relieving power of aspirin or acetaminophen (Cochrane Database of Systematic Reviews, Dec. 11, 2014). Stopping caffeine suddenly also can lead to a rebound headache.
Q. I found that the antidepressant sertraline caused very vivid dreams and resulted in my “acting out” aggressively in my sleep. One time, I punched my bedside fan. Another time I dove out of bed and hurt myself. When the medication was discontinued, these vivid dreams stopped. I think others should know about this reaction.
A. Normally during dreams (rapid eye movement, or REM, sleep), our muscles go completely limp. This inability to move the muscles is called “atonia.”
Scientists have found that sertraline (Zoloft) can trigger REM sleep without atonia (Progress in Neuro-Psychopharmacology and Biological Psychiatry, Dec. 2, 2013). This could lead to dream-enactment behavior. As you have noticed, this can be pretty dangerous.
Sertraline and many other antidepressants can trigger this condition. Insomnia and abnormal dreams also have been reported as side effects.
Sertraline is listed along with dozens of other drugs that may cause insomnia and disrupt rest in our Guide to Getting a Good Night’s Sleep, available at www.PeoplesPharmacy.com.
2016 King Features Syndicate, Inc.